Degenerate Dirichlet problems related to the invariant measure of elasto-plastic oscillators

Research output: Journal Publications and Reviews (RGC: 21, 22, 62)21_Publication in refereed journalpeer-review

21 Scopus Citations
View graph of relations



Original languageEnglish
Pages (from-to)1-27
Journal / PublicationApplied Mathematics and Optimization
Issue number1
Publication statusPublished - Aug 2008
Externally publishedYes


A stochastic variational inequality is proposed to model a white noise excited elasto-plastic oscillator. The solution of this inequality is essentially a continuous diffusion process for which a governing diffusion equation is obtained to study the evolution in time of its probability distribution. The diffusion equation is degenerate, but using the fact that the degeneracy occurs on a bounded region we are able to show the existence of a unique solution satisfying the desired properties. We prove the ergodic properties of the process and characterize the invariant measure. Our approach relies on extending Khasminskii's method (Stochastic Stability of Differential Equations, Sijthoff and Noordhoff, 1980), which in the present context leads to the study of degenerate Dirichlet problems with nonlocal boundary conditions. © 2007 Springer Science+Business Media, LLC.

Research Area(s)

  • Elasto-plastic oscillators, Ergodicity of degenerate diffusions, Random vibrations